|Does resistance once increase chance of early resistance again
Sep 5, 2002
My daughter has been HIV+ for 8 years. She found out during a pregnancy and was put on AZT at 4.5 months in her pregnancy. She was also given IV AZT during labor and delivery, then taken off of it after her child's birth. About 3 years ago she started on a regular drug regimin. Last year she had cervical cancer (hysterectomy) and then one chemo treatment. they stopped it because of bad side effects. For the next 3 months she was in the hospital 3 or 4 times with infections. At that time her T-cell count fell to around 75 and viral load (not sure),,she had said he had a near zero earlier. They changed her meds in january and she had done well since then until the last few weeks. She has a bad cold that has moved into her lungs. Could she be becoming resistant again to new meds this soon?
Response from Dr. Little
It is possible to become resistant to certain antiretroviral rather quickly (in a matter of weeks for some) - but this usually requires very poor adherence of treatment with only a single antiretroviral. I would assume that your daughter has some degree of AZT resistance based upon the fact that she did receive this drug alone (i.e. monotherapy), but even with AZT resistance, there are multiple treatment choices which should still be effective if she has no other pre-existing drug resistance. Unfortunately, her low CD4 cell count may be the source of her worsening condition and not based upon the emergence of drug resistance at all. If her viral load is undetectable, then is is also less likely that she is developing drug resistance. Hope this helps.
could it be resistance?
HIV TODAY WORSE THAN HIV YESTERDAY?
- Licking Penis Scared I Have HIV
- What Are The Chances Of Getting HIV From Anal Sex Top?
- Seroconverting After Sex With A Prostitute
- Burning Penis After Sex With Stripper Condom Broke Worried I Have HIV
- Flu Symptoms After Anal Sex Without Condom Does It Mean I Have HIV
- Rash After Licking Genital Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.